Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 60, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 29, 1997, 4:45 PM EDT for Brevard County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1997, 4:45 PM EDT (20:45 UTC)
- Expired
- Jun 29, 1997, 5:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
344 WUUS01 KMLB 292044 RRA SVRMLB FLC009-292130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 445 PM EDT SUN JUN 29 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...NORTHERN AND CENTRAL BREVARD COUNTY AT 445 PM...DOPPLER RADAR IN MELBOURNE INDICATED A SEVERE STORM NEAR TITUSVILLE ALONG I-95. THE STORM WAS BUILDING TO THE SOUTH AND WILL AFFECT AREAS FROM TITUSVILLE SOUTH TO SHARPES THROUGH 530 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. GLITTO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:15 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 29, 2:15 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 215 PM EDT SUN JUN 29 1997 CURRENTLY...WESTERLY FLOW HOLDING SEA BREEZE A LITTLE CLOSER TO THE COAST THAN YESTERDAY. WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE OCCURRING OVER NORTHERN SECTIONS...WITH A FEW SHOWERS BEGINNING TO FORM ALONG THE SEA BREEZE SOUTH OF THE CAPE. TONIGHT...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH AROUND SUNSET THEN SKIES BECOMING PARTLY CLOUDY. MONDAY/TUESDAY...MODELS SHOW TROUGH OFF THE WEST COAST PROGRESSING EAST ALONG WITH TROUGH CURRENTLY IN THE MISSISSIPPI VALLEY. THIS WILL SUPPRESS DEEP LAYER RIDGE SOUTH OF THE AREA WITH A WESTERLY FLOW REGIME BECOMING BETTER ESTABLISHED. THEREFORE...EFFECTS OF SLIGHT DRYING ALOFT NOTED ON WATER VAPOR IMAGERY OVER SOUTHERN HALF OF THE AREA SHOULD DIMINISH. EXPECT THAT THIS WILL CAUSE INTERIOR/COASTAL POPS TO EVENTUALLY BE ABOUT THE SAME. INSTABILITY LOOKS MARGINAL...SO SCATTERED POPS THAT MOS SHOWS LOOKS GOOD. LASCODY
In the hours before
Special weather statement, Jun 29, 11:21 AM EDT, 5 hours 24 minutes before
FLZ041-044>047-053-054-058-059-064-501-291630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1121 AM EDT SUN JUN 29 1997 SYNOPSIS...A RIDGE OF HIGH PRESSURE EXTENDING ACROSS THE AREA WILL RESULT IN LIGHT WINDS. THUNDERSTORMS WILL DEVELOP ALONG THE INLAND MOVING EAST AND WEST COAST SEA BREEZE BOUNDARIES...GRADUALLY INCREASING IN COVERAGE AND INTENSITY THROUGH EARLY THIS EVENING. THE STORMS WILL MOVE EAST AT 5 TO 10 MPH WITH THE GREATEST COVERAGE EXPECTED NORTH OF A LINE FROM ABOUT KISSIMMEE TO CAPE CANAVERAL. THREATS...DRIER AIR IN THE MID LEVELS OF THE ATMOSPHERE COULD ENHANCE THUNDERSTORM DOWNDRAFTS AND RESULT IN WIND GUSTS OVER 40 MPH. A FEW STORMS MAY PRODUCE RAINFALL RATES OF 2 INCHES OR MORE PER HOUR AND CAUSE FLOODING IN POORLY DRAINED LOCATIONS. ALL THUNDERSTORMS WILL PRODUCE FLORIDAS NUMBER ONE WEATHER THREAT...DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...THE FIRST LIGHTNING STRIKE FROM A STORM COULD HIT YOU. DONT WAIT UNTIL IT IS TOO LATE TO SEEK SAFE SHELTER. MARINE OUTLOOK...SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT THE INTRACOASTAL WATERWAY FROM THE CAPE NORTHWARD...WITH A FEW POSSIBLY PUSHING OFFSHORE BY LATE AFTERNOON. SOUTH OF THE CAPE...ISOLATED THUNDERSTORMS ARE EXPECTED NEAR THE COAST. LASCODY
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.